Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 20, 2019, 10:18 AM CDT for 5 counties in Minnesota. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 10:18 AM CDT (15:18 UTC)
- Expired
- Jul 20, 2019, 11:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
Counties Carver County, MN, Dakota County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:51 AM CDT | TSTM WND DMG | 4 Nnw Medford, MN | 12 TO 16 INCH DIAMETER LIMB BROKEN OFF ON SOUTHWEST CORNER OF COUNTY ROAD 45 AND 250 ST. NOTED THAT MUCH OF THE CORNFIELD VISIBLE FROM 45 WAS LAID OVER IN THAT AREA. ABOUT A MILE N AN 8-10 TREE TOPPLED. |
| Jul 20, 11:00 AM CDT | TSTM WND DMG | 2 W Medford, MN | 2 TO 3 INCH BRANCHES DOWN. |
| Jul 20, 11:00 AM CDT | TSTM WND DMG | Medford, MN | 6 INCH BRANCH DOWN, OTHER SMALLER BRANCHES ALSO DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
572
WWUS83 KMPX 201518
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1018 AM CDT Sat Jul 20 2019
MNZ068>070-075>077-083>085-201600-
Steele-Le Sueur-Waseca-Dakota-Blue Earth-Rice-Carver-Scott-Nicollet-
1018 AM CDT Sat Jul 20 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DAKOTA...
LE SUEUR...NORTHERN STEELE...SCOTT...NORTHEASTERN BLUE EARTH...
RICE...NORTHEASTERN WASECA...SOUTHEASTERN CARVER AND EAST CENTRAL
NICOLLET COUNTIES...
At 1018 AM CDT, strong thunderstorms were clustered near Le Sueur, or
23 miles northeast of Mankato, moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Faribault, Northfield, Eagan, Eden Prairie, Burnsville, Lakeville,
Apple Valley, Shakopee, Inver Grove Heights, Savage, Chaska and
Chanhassen.
This includes the following highways...
Interstate 35 between mile markers 46 and 80.
U.S. Highway 169 between mile markers 63 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4423 9403 4446 9394 4451 9388 4456 9392
4462 9385 4464 9377 4468 9377 4468 9386
4483 9380 4481 9342 4478 9338 4480 9328
4479 9302 4452 9301 4451 9304 4412 9305
TIME...MOT...LOC 1518Z 265DEG 51KT 4449 9381
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:01 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 20, 6:01 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 601 AM CDT Sat Jul 20 2019 .UPDATE... Issued at 553 AM CDT Sat Jul 20 2019 Updated for the 12Z aviation discussion below. && .SHORT TERM...(Today through Sunday) Issued at 413 AM CDT Sat Jul 20 2019 The main forecast concern in the short term period is the showers and thunderstorms forecast to move through the Minnesota and western Wisconsin today. As of early this morning, a surface low was noted across eastern Colorado with thr frontal boundary we've been dealing with for days in place across northern Iowa. North of the front across southern MN and western WI, dew points have fallen into the mid to upper 60s and temperatures have cooled into the upper 60s to lower 70s. Meanwhile, an MCS was progressing eastward across South Dakota, and will eventually move across our local area today with additional thunderstorm development out ahead of the MCS north of the front. The strongest instability has shifted south of with the front itself, but up to 3,000 J/kg of MUCAPE will be in place across southern MN which could lead to strong elevated storms with isolated large hail. The main issue will be heavy rainfall and lightning. The strongest forcing, including 600-700mb Fgen will shift nearly due east across southern MN and western WI today. There have been some differences in the model guidance on exactly how far north or south the main slug of precipitation will go. The HRRR is one of the more northern solutions while the global models tend to point to far southern MN along the Iowa border. Leaned toward the northern solution as CAMs have been consistently showing this from run to run. From mid morning through mid afternoon, expect showers and thunderstorms to work east across southern MN and western WI, with a narrow 1-2" swath of rainfall (and possibly locally higher amounts)expected. Skies will clear from west to east this evening as reinforcing dry northerly flow pushes in with pressure rises from the north. Sunday will start out clear and dry, but a quick moving shortwave trough will approach from the west by afternoon, introducing some chances of precipitation to the forecast. .LONG TERM...(Sunday night through Friday) Issued at 413 AM CDT Sat Jul 20 2019 A pattern change is on the horizon in the long term, as the large scale flow transitions to ridging over the Intermountain west and troughing over the eastern CONUS. Overall this will mean dry and mild weather for the forecast area, with the exception of possibly the entry into and out of the pattern. Sunday will be one of those days, in which we should see overall dry weather, but a few stray showers can't be ruled out given fleeting northwest flow aloft. After that, we see several days with mostly sunny skies and high temps moderating from the 70s to low/mid 80s. On Friday the western ridge flattens, which looks to bring back northwest flow to the region. Both GFS and ECMWF models bring a weak front across the area as a shortwave trough pivots over northwest Ontario. Therefore the Friday night - Saturday time frame would be the next decent opportunity for organized shower and thunderstorm activity. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 553 AM CDT Sat Jul 20 2019 Thunderstorms developing along and north of the west to east oriented frontal boundary will be the main concer. Expect the storms to lift north toward the metro, then translate eastward with time through the day. MVFR cigs will be mostly be limited to thunderstorms, mainly due to VIS issues. Storms should be on the way out by this afternoon, with rapidly improving conditions after that. KMSP...A prolonged period of thunderstorms from 14Z through 19Z is possible. Severe weather chance is low this far north. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. Wind NW 5 kts. Tue...VFR. Wind W 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...SPD SHORT TERM...SPD LONG TERM...LS AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 430 AM CDT Sat Jul 20 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 430 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are likely today. A few strong to severe storms are possible, primarily across southern Minnesota. Locally heavy rainfall is expected with these storms as well, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 20, 9:45 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 AM CDT Sat Jul 20 2019
MNZ065>067-074-075-201530-
Brown-McLeod-Sibley-Renville-Nicollet-
945 AM CDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SIBLEY...SOUTHERN MCLEOD...
NORTHEASTERN BROWN...SOUTHEASTERN RENVILLE AND NICOLLET COUNTIES...
At 945 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Ulm, North Mankato, St. Peter, Belle Plaine, Le Sueur, Gaylord,
Arlington, Winthrop, Nicollet, Henderson, Gibbon and Brownton.
This includes the following highways...
U.S. Highway 14 between mile markers 91 and 130.
U.S. Highway 169 between mile markers 56 and 58, and between mile
markers 61 and 78.
U.S. Highway 212 between mile markers 95 and 118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4420 9414 4420 9424 4426 9436 4427 9470
4480 9463 4472 9389 4468 9389 4467 9377
4463 9377 4459 9389 4454 9391 4451 9388
4439 9396 4434 9393 4426 9403 4417 9401
4416 9406
TIME...MOT...LOC 1445Z 276DEG 41KT 4433 9455
ETALocal storm report, Jul 20, 9:50 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM TSTM WND GST WOODBURY 44.92N 92.93W
07/20/2019 E65 MPH WASHINGTON MN PUBLIC
TREE BRANCHES DOWN IN WOODBURY. GUST
RECORDED VIA HOME WEATHER STATION.
&&
TDHLocal storm report, Jul 20, 9:56 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
956 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST ST. JAMES 43.98N 94.63W
07/20/2019 E60 MPH WATONWAN MN TRAINED SPOTTER
SPOTTER ESTIMATES GUSTS TO AROUND 60MPH,
POWER KNOCKED OUT IN ST. JAMES AREA.
&&
TDHLocal storm report, Jul 20, 9:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
958 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 3 WSW EAU CLAIRE 44.79N 91.56W
07/20/2019 EAU CLAIRE WI EMERGENCY MNGR
LARGE TREE UPROOTED ONTO CAMPER.
&&Local storm report, Jul 20, 10:11 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TSTM WND GST 3 ESE FAIRMONT 43.63N 94.42W
07/20/2019 M64 MPH MARTIN MN AWOS
AWOS STATION KFRM FAIRMONT AP.
&&
TDHSpecial weather statement, Jul 20, 10:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1018 AM CDT Sat Jul 20 2019
MNZ068>070-075>077-083>085-201600-
Steele-Le Sueur-Waseca-Dakota-Blue Earth-Rice-Carver-Scott-Nicollet-
1018 AM CDT Sat Jul 20 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DAKOTA...
LE SUEUR...NORTHERN STEELE...SCOTT...NORTHEASTERN BLUE EARTH...
RICE...NORTHEASTERN WASECA...SOUTHEASTERN CARVER AND EAST CENTRAL
NICOLLET COUNTIES...
At 1018 AM CDT, strong thunderstorms were clustered near Le Sueur, or
23 miles northeast of Mankato, moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Faribault, Northfield, Eagan, Eden Prairie, Burnsville, Lakeville,
Apple Valley, Shakopee, Inver Grove Heights, Savage, Chaska and
Chanhassen.
This includes the following highways...
Interstate 35 between mile markers 46 and 80.
U.S. Highway 169 between mile markers 63 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4423 9403 4446 9394 4451 9388 4456 9392
4462 9385 4464 9377 4468 9377 4468 9386
4483 9380 4481 9342 4478 9338 4480 9328
4479 9302 4452 9301 4451 9304 4412 9305
TIME...MOT...LOC 1518Z 265DEG 51KT 4449 9381
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:09 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Redwood, Watonwan | 66 min |
| Jul 20, 6:22 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 23 min |
| Jul 20, 6:25 AM CDT | Special Weather Statement | MPX | Nicollet | 50 min |
| Jul 20, 6:32 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 43 min |
| Jul 20, 6:55 AM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| Jul 20, 7:03 AM CDT | Special Weather Statement | MPX | Steele | 27 min |
| Jul 20, 7:21 AM CDT | Special Weather Statement | MPX | Blue Earth | 24 min |
| Jul 20, 7:32 AM CDT | Special Weather Statement | MPX | Le Sueur | 58 min |
| Jul 20, 7:35 AM CDT | Special Weather Statement | MPX | Goodhue | 40 min |
| Jul 20, 7:56 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 49 min |
| Jul 20, 8:00 AM CDT | Special Weather Statement | MPX | Carver, Hennepin | 45 min |
| Jul 20, 8:35 AM CDT | Special Weather Statement | MPX | Anoka, Ramsey, Washington | 40 min |
| Jul 20, 8:52 AM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 38 min |
| Jul 20, 9:19 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Watonwan | 56 min |
| Jul 20, 9:33 AM CDT | Special Weather Statement | MPX | Ramsey | 27 min |
| Jul 20, 9:45 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 45 min |
| Jul 20, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Nicollet, Waseca | 44 min |
| Jul 20, 10:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 41 min |
| Jul 20, 10:41 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 64 min |
| Jul 20, 10:58 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 47 min |
| Jul 20, 12:03 PM CDT | Special Weather Statement | MPX | Blue Earth, Steele, Waseca | 87 min |
| Jul 20, 12:19 PM CDT | Special Weather Statement | MPX | Martin | 56 min |
| Jul 20, 2:41 PM CDT | Special Weather Statement | MPX | Steele | 3 hr |
| Jul 19, 7:06 PM CDT | Special Weather Statement | MPX | Barron | 84 min |
| Jul 19, 7:28 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 47 min |
| Jul 19, 7:53 PM CDT | Special Weather Statement | MPX | Dunn | 82 min |
| Jul 20, 8:24 AM CDT | Special Weather Statement | MPX | Dunn, Pierce | 51 min |
| Jul 20, 11:52 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Pepin | 53 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.